Most people know the feeling of experiencing low blood sugar, e.g. after a tough workout, you're feeling exhausted, hungry, a little shaky or having difficulties focusing. With a sweet drink or something to eat, it is quickly fixed and we can carry on. Rarely does it turn into an actual insulin shock. But with diabetes patients the pancreas fails in creating insulin, which helps cells transform glucose into energy. Diabetes patients can therefore easily experience low blood glucose levels and hypoglycemia. When the levels fall under (usually) 3.9 mmol/L your risk of getting a “hypo” increases. The level can vary from person to person, so it is important to establish your “low” with your care team.
Symptoms of hypoglycemia
Unlike the symptoms of hyperglycemia, the symptoms of a “hypo” happens fast. There are many indicators of hypoglycemia and they vary from person to person. It is important that you are aware of how your body reacts to different foods and situations, in order to help establish whether you are experiencing a hypo. Symptoms may be:
Sweating or clamminess
Confusion or problems concentrating
Hunger or nausea
Sleepiness or weakness
Tingling in the lips or tongue
The most common reason for experiencing a hypo is if you take too much insulin, skip a meal or go through heavy exercise. You always have to balance your level of activity, your insulin dose and what you eat. E.g. If you eat too few carbs compared to the dose of insulin, you may experience hypoglycemia. If you have problems with planning your diet, you can talk to a registered dietitian, who can help you find out what you can eat, when and how much. You should also always carry around a little snack to combat a sudden hypo.
Usually hypogycemia is “easily” treated if it is discovered early. This becomes easier with time, when you learn how you react to low blood glucose levels.
The fist step of treating hypoglycemia is to get a sugary food or drink such as a glass of fruit juice or a tablespoon of honey. You should not choose something too fatty, such as chocolate, since this contains a high level of fat causing the sugar to absorb slowly. After getting something sweet, you need to get something a little more solid and longer acting, such as a sandwich, a cereal bar or some biscuits.
If you caught the hypo early, you should be able to recover within 15 minutes, but you should always check your blood glucose levels to make sure you are back in your comfort zone.
If hypoglycemia is not treated in time, it may lead to unconsciousness or seizures. In this case the patient will need help from their surroundings. Of course the patient will not be able to eat or drink and hence it's necessary to use an injectable hormone called Glucagon. The liver always has a little supply of glucose hidden and the Glucagon helps the liver release these reserves into the blood, increasing the blood glucose level.
Last updated: 11/02/2018